Kansas, 2004

Hail and Damaging Wind in Kansas, May 21, 2004

May 21, 2004 · NWS DDC · 36 events in 7 counties and zones

34 hail, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

DAYS 1-2...
CURRENT FORECAST LOOKS PRETTY GOOD IN LIGHT OF THE LATEST UPPER
AIR ANALYSIS AND MODEL PROGNOSIS SO ONLY SOME MINOR TWEAKS WERE
NECESSARY.  SFC PLOT AT 19Z SHOWS THE DRYLINE TO BE LOCATED ALONG A
KHLC-KGCK-KLBL LINE. VIS SAT IMAGERY SHOWING SOME CU STARTING TO FORM
ALONG THE DRYLINE OVER WESTERN PORTIONS OF THE CWA. VIS AND WV
IMAGERY ALSO SHOWS A SUBTLE SHORTWAVE NOW OVER EASTERN COLO
APPROACHING THE AREA. HAVE INCREASED POPS TO THE CHANCE CATEGORY IN
AREAS ALONG AND EAST OF THE DRYLINE THIS EVENING. BEST MOISTURE
CONVERGENCE AND UVV ARE LOCATED TO THE WEST OF KGCK WHERE THE CU IS
FORMING SO THE BEST CONCENTRATION OF STORMS SHOULD BE IN THAT AREA TO
THE NORTHEAST NEAR NESS CITY AND HAYS. MOST OF THE STORMS SHOULD BE
DISSIPATING OR MOVING OUT OF THE AREA TOWARD MIDNIGHT.  THIS PATTERN
REPEATS ITSELF AGAIN ON SATURDAY WITH THE EXCEPTION THAT THE SURFACE
FEATURES WILL BE FARTHER EAST.  KEPT THE CHANCES FOR THUNDERSTORMS
GOING IN THE EASTERN SECTIONS OF THE CWA FOR LATE SATURDAY
AFTERNOON AND EVENING.

ON SATURDAY NIGHT A COLD FRONT WILL BE ROLLING SOUTH ACROSS SOUTHWEST
KANSAS.  MODELS SHOW THE 500 MB SHORTWAVE MOVING OUT ACROSS THE
CENTRAL HIGH PLAINS DURING THE NIGHT.  THE POSSIBILITY EXISTS FOR
SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE
FRONT BUT MOISTURE APPEARS TO BE LACKING BY THIS TIME SO WILL
LEAVE DRY FORECAST INTACT.

DAYS 3-7...
REALLY DIDNT MAKE MUCH IN THE WAY OF CHANGE TO THE GOING EXTENDED
OTHER THAN LOWER TUESDAY AND WEDNESDAY MAXES. THE MODELS DIFFER ON
THE FRONTAL TIMING LATE MONDAY WITH THE ETA BRINGING THE FRONT THRU
THE ENTIRE CWA BY AFTERNOON. THE UKMET AND GFS ARE SLOWER WITH THIS
AND WILL FOLLOW THIS SCENARIO IN GENERAL. WITH COOL NE WINDS AND
POSSIBLE LOW CLOUD COVER, TUESDAY AND POSSIBLY WEDNESDAY LOOK COOL,
AT LEAST BELOW NORMAL. THE MODELS HAVE TENDED TO BE STRONGER WITH
THE NORTHERN STREAM ENERGY, SO THE FRONT MAY GO FARTHER SOUTH INTO
OKLAHOMA OR EVEN THE RED RIVER VALLEY BEFORE STALLING AND RETURNING
NORTH. AM GOING WITH SLGT POPS ON TUESDAY BASED ON WHAT LOOKS LIKE A
GOOD UPSLOPE EVENT BEHIND THE FRONT OVER EASTERN COLORADO AND A HINT
OF A DEVELOPING MCS POSSIBLY MOVING ACROSS KS THAT NIGHT ALONG THE
MID LEVEL BAROCLINIC ZONE. TEMPS SHOULD GRADUALLY WARM THRU THE END
OF THE WEEK UNDER A ZONAL FLOW REGIME WITH NO CLEAR SIGN OF PRECIP
OTHER THAN ISOLATED TSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 96 58 87 / 30 00 00 00
GCK 63 93 56 86 / 30 00 00 00
EHA 59 90 56 89 / 20 00 00 00
LBL 63 96 58 89 / 30 00 00 00
HYS 64 93 57 85 / 30 20 20 00
P28 68 94 64 87 / 20 20 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

GERARD/LACY
Hazardous weather outlook, May 21, 4:00 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI MAY 21 2004

KSZ030-031-045-046-064-065-076>079-086>088-221000-
CLARK-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-NESS-PAWNEE-
RUSH-SEWARD-TREGO-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

BY LATE AFTERNOON ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
NEAR A DRYLINE WHICH WILL EXTEND FROM HAYS TO DODGE CITY TO NEAR
LIBERAL. ANY STORM THAT DOES DEVELOP WILL FORM RAPIDLY AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM.

KSZ043-044-061>063-074-075-084-085-221000-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-STEVENS-
500 AM CDT (400 AM MDT) FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ066-080-081-089-090-221000-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

WINDS SPEED BY THE AFTERNOON WILL RANGE FROM THE 25 TO 30 MPH WITH
GUSTS IN EXCESS OF 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

The radar

The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

34 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Gray

When
May 21, 5:10 PM CST
Where
Gray County, 13 mi SW of Ensign
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.400

Hail, Ford

When
May 21, 5:40 PM CST
Where
Ford County, Dodge City
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Ford

When
May 21, 5:49 PM CST
Where
Ford County, 1 mi SW of Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.733, -100.033

Hail, Ford

When
May 21, 5:50 PM CST
Where
Ford County, 1 mi NE of Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -100.000

Hail, Ford

When
May 21, 5:50 PM CST
Where
Ford County, 4 mi W of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.083

Hail, Ford

When
May 21, 5:50 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
May 21, 5:51 PM CST
Where
Ford County, 3 mi NW of Dodge City
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -100.050

Hail, Ford

When
May 21, 5:53 PM CST
Where
Ford County, 1 mi S of Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -100.017

Hail, Ford

When
May 21, 5:53 PM CST
Where
Ford County, 1 mi NW of Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -100.033

Hail, Ford

When
May 21, 5:53 PM CST
Where
Ford County, 2 mi N of Dodge City
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -100.017

Hail, Ford

When
May 21, 5:54 PM CST
Where
Ford County, 3 mi NW of Dodge City
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -100.050

Hail, Ford

When
May 21, 5:55 PM CST
Where
Ford County, Dodge City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Ford

When
May 21, 5:55 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
May 21, 5:55 PM CST
Where
Ford County, 1 mi N of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.767, -100.017

Hail, Ford

When
May 21, 5:56 PM CST
Where
Ford County, 2 mi N of Dodge City
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -100.017

Hail, Hodgeman

When
May 21, 6:00 PM CST
Where
Hodgeman County, Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -99.900

Hail, Hodgeman

When
May 21, 6:01 PM CST
Where
Hodgeman County, Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -99.900

Hail, Ness

When
May 21, 6:20 PM CST
Where
Ness County, 9 mi S of Bazine
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -99.683

Hail, Ness

When
May 21, 6:30 PM CST
Where
Ness County, 14 mi SE of Bazine
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -99.500

Hail, Gray

When
May 21, 6:30 PM CST
Where
Gray County, 7 mi S of Ensign
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.550, -100.233

Hail, Ford

When
May 21, 6:38 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Rush

When
May 21, 6:40 PM CST
Where
Rush County, 2 mi SE of Alexander
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.450, -99.517

Hail, Ford

When
May 21, 6:40 PM CST
Where
Ford County, 1 mi SW of Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.733, -100.033

Thunderstorm Wind, Ford

When
May 21, 6:43 PM CST
Where
Ford County, 1 mi NE of Dodge City
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.767, -100.000

A four inch diameter tree was broken at a local nursery

Hail, Ford

When
May 21, 6:49 PM CST
Where
Ford County, 1 mi SW of Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.733, -100.033

Hail, Ford

When
May 21, 6:54 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Funnel Cloud, Clark

When
May 21, 6:58 PM CST
Where
Clark County, 1 mi W of Minneola
Reported by
TRAINED SPOTTER
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Hail, Hodgeman

When
May 21, 7:15 PM CST
Where
Hodgeman County, 9 mi NE of Hanston
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -99.600

Hail, Ford

When
May 21, 7:16 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.017

Hail, Pawnee

When
May 21, 7:18 PM CST
Where
Pawnee County, 9 mi N of Burdett
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.517

Hail, Ford

When
May 21, 7:30 PM CST
Where
Ford County, Wright
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -99.883

Hail, Ness

When
May 21, 7:30 PM CST
Where
Ness County, 10 mi SE of Bazine
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -99.550

Hail, Pawnee

When
May 21, 7:45 PM CST
Where
Pawnee County, 10 mi NW of Burdett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -99.650

Hail, Ness

When
May 21, 7:45 PM CST
Where
Ness County, 11 mi SE of Bazine
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.533

Hail, Ford

When
May 21, 7:47 PM CST
Where
Ford County, Spearville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -99.750

Hail, Hodgeman

When
May 21, 8:30 PM CST
Where
Hodgeman County, 8 mi S of Jetmore
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399372, 5399373, 5399374, 5399375, 5399376, 5399377, 5399378, 5399379, 5399380, 5399381, 5399382, 5399383, 5399384, 5399385, 5399386, 5399387, 5399388, 5399389, 5399390, 5399391, 5399447, 5399448, 5399449, 5399450, 5399451, 5399452, 5399453, 5399454, 5399455, 5399456, 5399457, 5399458, 5399459, 5399460, 5399461, 5399462.